Wisconsin, 2019

Ice Storm in Wisconsin, February 4, 2019

February 4, 2019 · NWS GRB · 5 events in 5 counties and zones

Freezing rain fell across northern Wisconsin as a low pressure system moved across the state. One-quarter to four-tenths of an inch of ice accumulated across far north-central Wisconsin during the overnight hours of February 3rd into the early afternoon of the 4th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Freezing rain fell across northern Wisconsin as a low pressure system moved across the state. One-quarter to four-tenths of an inch of ice accumulated across far north-central Wisconsin during the overnight hours of February 3rd into the early afternoon of the 4th.

Roads became hazardous as the ice accumulated and hundreds of vehicles slid off roads. Icing also caused numerous power outages, and at the height of the event more than 5,000 customers were without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 3, 9:23 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Feb 3, 9:23 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
923 PM CST Sun Feb 3 2019

Updated aviation portion for 06Z TAF issuance
and new information added to update section

.UPDATE...
Issued at 918 PM CST Sun Feb 3 2019

Have decided to change the Dense Fog Advisory for portions of
northeast Wisconsin to a Winter Weather Advisory. The hi-res
models continue to show boundary layer temperatures from near EZS
to OCQ falling to AOB freezing overnight as precipitation
increases. With sub-surface temperatures still cold, it's hard to
see how icing will not occur on untreated pavement. Door County is
an even tougher call, but given the feed of colder and drier air
from the northeast decided to make the change there as well.

Updated headline coding is below.

Updated product suite will be out ASAP.

UPDATE
Issued at 543 PM CST Sun Feb 3 2019

Outside of the low visibility with dense fog, a relative lull in
the active weather is occurring across the area now. A cold front
has pushed into far northern Wisconsin, and will continue to sag
south overnight. The models suggest it will eventually stall along
or just north of Hwy 29 as a cyclone from the Plains begins to
approach later tonight. The location of the front will be
important, because temperatures in the northeast flow on the cold
side of the front will probably drop far enough to allow for
freezing precipitation.

The current forecast has these trends handled well. The one area
of concern is the northeast corner of the state-- Shawano,
Menominee, Southern Oconto, and Door counties. Quite a few of the
hi-res models show enough cooling in these areas to take
temperatures AOB freezing by late tonight. Will be watching the
southward progress of the front and air temperatures during the
evening to make a determination on whether the WW.Y needs to be
edged south into these areas.
&&

.SHORT TERM...Tonight and Monday
Issued at 306 PM CST Sun Feb 3 2019

Main changes to the forecast: Ice storm warning now in effect from
9 pm this evening to 3 pm Monday for Florence, Forest, northern
Marinette, Oneida and Vilas Counties. A winter weather advisory
is in effect from 9 pm this evening to 3 pm Monday for Langlade,
Lincoln, and northern sections of Marinette and Oconto Counties.
The winter storm watch has been dropped.

For tonight, low pressure is expected to move into Wisconsin late
tonight. As the low approaches and moves into north-central
Wisconsin, winds are expected to turn to the northeast and then
east which will allow some cooler air filter into far northern
Wisconsin. This will help cool surface temperatures into the
upper 20s to lower 30s as warm air at 850mb pushes northward. This
is a good set up for freezing rain over the far north and
northeast. Model qpf has increased from this morning, thus ice
accumulations of a quarter to half inch are expected in the ice
storm warning area. Based on the track of the low, there will be a
fairly sharp cutoff to ice accumulations as you head a tier of
counties to the south (advisory area). A tough call on ice amounts
ranging from around a quarter of an inch across the far northern
portion of each county to a few hundredths across the south, thus
a winter weather advisory. The freezing rain will continue into
Monday morning, before gradually transitioning to snow on Monday.

For the remainder of the area, dense fog will continue through
much of tonight into Monday morning, along with rain or drizzle
gradually ending from west to east as a cold front moves across
the region. Morning highs will range from the upper 20s far
north to the lower to middle 40s across east-central Wisconsin.
Temperatures by late afternoon will range from 10 to 15 north
and in the lower 30s across east-central Wisconsin. Northwest
winds will also increase to 15 to 25 mph across much of the
area which will bring wind chills to around zero across the north.

.LONG TERM...Monday Night Through Sunday
Issued at 306 PM CST Sun Feb 3 2019

Continued active pattern through at least the middle of the work
week. There are two periods of more impactful weather that are
expected. The first will be Monday night into Tuesday with the
second being Wednesday night into Thursday. Both systems have the
potential to bring widespread light to moderate snow.

Monday night through Tuesday: A brief break in the precipitation is
expected Monday night into the day Tuesday as a surface ridge and
drier air slides through the area. The quieter weather will be short-
lived as the next upper-level system will slowly approach the area
by Tuesday afternoon. This will result in a steady increase and
thickening of cloud cover. It will be colder with highs in the mid
to upper teens and lows in the single digits above zero to low teens.

Tuesday night into Wednesday: This will be short-lived as the next
shortwave and associated deep layer moisture approaches from the
west by Tuesday afternoon. The combination of lift provided by the
shortwave, along with the area being in some semblance of a coupled
jet structure (the right entrance region of a northern upper-level
jet and the left exit region of an upper jet to the south), will
lead to widespread forcing for ascent across much of the CWA. In
addition, an inverted surface trough is expected to slide in from
the west Tuesday night. This forcing can be noted by overlaying deep
layer Q vector divergence over the 1000 - 500mb RH, which shows the
better forcing and better precipitation rates occurring Tuesday
night into Wednesday morning. Models are good agreement in painting
out around 0.20 inches of QPF across much of the CWA, again most of
this would occur Tuesday night. Snow ratios should stay around 12:1
to 15:1 as there are a couple layers where the moisture is in the
DGZ. One is around 10kft to 13kft with the other fairly shallow and
out of the better forcing, closer to 2kft to 3kft. This would give
widespread snowfall totals in the 2 to 4 inch range, with a few
higher totals possible. Outside of some increase low-level moisture
off Lake Michigan, it doesn't look like there will be any lake
contribution for this system as the surface to 850mb winds are
around 100 to 180 degrees out of phase. As the deeper moisture
departs Wednesday morning, expect some light/patchy freezing drizzle
to build replace the snow. This should be short-lived and taper off
by mid morning.

Wednesday night through Thursday night: Not much of a break between
systems as yet another low pressure system is expected to intensify
as it ejects out of the central Rockies into the central Plains.
Quite a bit of uncertainty still exists with this system as it is
currently just off the coast of the NW CONUS. Better sampling will
occur over with the next couple model runs, which will help the
models converge on a better solution. Current thinking is that the
low will undergo cyclogenesis as it ejects into the Plains Wednesday
night. This would also be connected with a deepening trough digging
into the central CONUS. It looks like the strength of the system
will depend largely on how the northern stream energy phases or
doesn't phase with the southern stream energy. If they phase, this
would help to rapidly intensify the system. The GFS/GEM have the low
intensifying more rapidly and then both lift the low through
southern lower Michigan Thursday and into southern Quebec by Friday
morning as the better upper-level energy remain farther north. The
00Z EC has similar upper-level features, which would lend support to
the farther north track. In fact, the 12Z EC came in with similar
low-level features for this system. Again, plenty of uncertainty
exists with this system, but it does have the potential to produce
several inches of snow across most of the area with the initial warm
advection phase late Wednesday night into Thursday morning
(along/ahead of the warm front) with additional snow Thursday
through possibly Friday morning as the low passes by to the
southeast. Stay tuned for more details over the next couple of days.

Rest of the extended: The rest of the extended has a strong/cold
Canadian high pressure system building across much of the central
CONUS with well below normal temperatures expected. Not to the
extent of the last cold outbreak, but still cold with highs in the
low teens and lows near to below zero. For comparison average highs
are around 25 degrees and average lows are around 10 degrees above
zero. The next chance of precipitation would be toward Sunday
afternoon with the potential for yet another low pressure to
approach the area. At this point will stick with a model consensus
that far out, bringing a chance of snow to the area.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 918 PM CST Sun Feb 3 2019

Poor flight conditions are expected into tomorrow afternoon as a
cyclone from the Plains tracks across the region. Low ceilings and
visibilities are expected area-wide, with significant freezing
precipitation across the north. Some low-end LLWS is expected
across the south. Conditions will begin to improve tomorrow
afternoon as the cyclone begins to pull off to the east.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 10 AM CST Monday for WIZ037>040-045-
048>050.

Winter Weather Advisory until 10 AM CST Monday for WIZ020-022-
031-074.

Dense Fog Advisory until 8 AM CST Monday for WIZ030-035-036.

Winter Weather Advisory until 3 PM CST Monday for WIZ018-019-021-
073.

Ice Storm Warning until 3 PM CST Monday for WIZ005-010>013.
&&

UPDATE.........Skowronski
SHORT TERM.....Eckberg
LONG TERM......Cooley
AVIATION.......Skowronski
Hazardous weather outlook, Feb 3, 2:38 PM CST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
238 PM CST Sun Feb 3 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-042045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
238 PM CST Sun Feb 3 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Rest of This Afternoon and Tonight

Hazardous travel will linger through this evening across much of
the area as locally dense fog remains in place. Visibilities in
the dense fog will be at or below one quarter of a mile.

Icy roads, sidewalks, and parking lots are likely to develop
tonight, mainly north of highway 64 from Merrill to Marinette, as
a result of freezing drizzle and freezing rain. Significant ice
accumulations are expected across far northern Wisconsin late
tonight.

Areas of fog will also create hazardous travel tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Icy roads, sidewalks, and parking lots are expected Monday,
mainly north of highway 64 from Merrill to Marinette, as a result
of freezing rain. Significant ice accumulations are expected
across far northern Wisconsin late tonight. The ice may cause
damage to trees and powerlines, mainly north of a Tomahawk to
Wausaukee line. The freezing rain will transition to light snow
during the late morning and early afternoon hours. Only minor snow
accumulations are expected.

Accumulating snow is likely Tuesday night and again Wednesday
night through Thursday night, which may lead to hazardous travel
conditions.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report ice accumulations to the
National Weather Service in Green Bay through Monday.

LMZ521-522-541>543-042045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
238 PM CST Sun Feb 3 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Rest of This Afternoon and Tonight

Dense fog with visibilities below one mile can be expected for the
remainder of the afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dense fog will continue on Lake Michigan on Monday. Heavy
freezing spray is expected at times during the next week.

Cooley/Eckberg

In the hours before

Special weather statement, Feb 3, 7:10 PM CST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Green Bay WI
710 PM CST Sun Feb 3 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-040400-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
710 PM CST Sun Feb 3 2019

...REDUCED VISIBILITY DUE TO FOG ALONG WITH ICY SPOTS ON ROADS
WILL RESULT IN HAZARDOUS TRAVEL CONDITIONS THIS EVENING...

Fog was widespread across the area early this evening. Dense fog
reducing the visibility to less than 1/4 mile was prevalent south
of Highway 64, which runs from Merrill to Antigo to Mountain to
Marinette. The visibility as some locations was reduced to around
a few hundred feet, making travel hazardous.

Although only patchy light drizzle was occurring across the area
and air temperatures were generally above freezing over all but
extreme northern Wisconsin, the onset of night allowed pavement
temperatures to begin dropping. Since sub-surface temperatures
were still well below freezing after the recent cold snap, icy
patches are likely to re-form on untreated roads, sidewalks, and
parking lots as moisture refreezes on the pavement.

Anyone traveling across the area this evening should be prepared
to encounter areas of greatly reduced visibility as well as
possible icy patches on the roads. Be sure to allow extra time to
reach your destination. Keep plenty of distance between your
vehicle and other vehicles.

Skowronski
Special weather statement, Feb 3, 9:58 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Green Bay WI
958 PM CST Sun Feb 3 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-040730-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
958 PM CST Sun Feb 3 2019

...REDUCED VISIBILITY DUE TO FOG ALONG WITH ICE FORMATION ON
ROADS WILL RESULT IN HAZARDOUS TRAVEL CONDITIONS TONIGHT...

Fog was widespread across the area late this evening. Dense fog
reducing the visibility to less than 1/4 mile was prevalent south
of a line from Wausau to Shawano to Sturgeon Bay. The visibility
as some locations was reduced to around a few hundred feet, making
travel hazardous.

Although only patchy light rain and drizzle were occurring across
the area and air temperatures were generally above freezing over
all but extreme northern Wisconsin, pavement temperatures have
dropped to near or slightly below freezing over most of northern
Wisconsin. Since sub-surface temperatures were still well below
freezing after the recent cold snap, ice is likely to form on
untreated roads, sidewalks, and parking lots as the light
precipitation increases overnight. Even some locations in central
and east-central Wisconsin could experience patchy icing of
untreated pavement.

Anyone traveling across the area tonight should be prepared to
encounter areas of greatly reduced visibility as well as icy
roads. Be sure to allow extra time to reach your destination.
Keep plenty of distance between your vehicle and other vehicles.

Skowronski
Special weather statement, Feb 3, 11:48 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1148 PM CST Sun Feb 3 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-040900-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1148 PM CST Sun Feb 3 2019

...REDUCED VISIBILITY DUE TO FOG ALONG WITH ICE FORMATION ON
ROADS WILL RESULT IN HAZARDOUS TRAVEL CONDITIONS TONIGHT...

Fog was widespread across the area around midnight. Dense fog
reducing the visibility to less than 1/4 mile was prevalent south
of a line from Wausau to Shawano to Kewaunee. The visibility at
some locations was reduced to around a few hundred feet, making
travel hazardous.

Pavement temperatures across northern Wisconsin have dropped below
freezing. Since sub-surface temperatures were still well below
freezing after the recent cold snap, ice is likely to form on
untreated roads, sidewalks, and parking lots as the precipitation
becomes heavier and more widespread overnight. Even some locations
in central and east-central Wisconsin could experience patchy
icing of untreated pavement.

Anyone traveling across the area overnight should be prepared to
encounter areas of greatly reduced visibility as well as icy
roads. Be sure to allow extra time to reach your destination. Keep
plenty of distance between your vehicle and other vehicles.

Skowronski

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 ice storm. Local standard time, as filed.

Ice Storm, Vilas

When
February 4, 12:00 AM CST to 2:00 PM CST
Where
Vilas forecast zone
Reported by
Public
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Ice Storm, Oneida

When
February 4, 12:00 AM CST to 2:00 PM CST
Where
Oneida forecast zone
Reported by
Broadcast Media
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

One-tenth of an inch of ice was measured in Rhinelander.

Ice Storm, Forest

When
February 4, 12:00 AM CST to 2:00 PM CST
Where
Forest forecast zone
Reported by
Public
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Two-tenths of an inch of ice was measured near Armstrong Creek and 0.15 inch of ice was measured in Crandon.

Ice Storm, Florence

When
February 4, 12:00 AM CST to 2:00 PM CST
Where
Florence forecast zone
Reported by
Unknown
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Ice Storm, Northern Marinette

When
February 4, 12:00 AM CST to 2:00 PM CST
Where
Northern Marinette forecast zone
Reported by
Unknown
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803890, 803891, 803894, 803898, 803899.